Local

Boston University investigating after off-campus report of spiked drink

The probe comes as city officials are looking into the issue of drugged drinks in local clubs and bars.

Jessica Rinaldi
Students file across the campus of Boston University.

Boston University officials are investigating after a student alleged their drink was drugged while they were off campus.

In an email to Boston.com on Wednesday, Colin Riley, a university spokesperson, wrote the Boston University Police Department notified the Boston Police Department of two complaints school authorities received from different individuals of spiked drinks on different days at different off-campus locations over the weekend.

Boston police investigate off-campus incidents, not university police, Riley wrote.

The school’s Judicial Affairs office is following up on a police report for one of the incidents.

“It is early in the process,” Riley wrote. “If Judicial Affairs determines anyone affiliated with BU was involved in misconduct, we will take appropriate action as we consistently do.”

Advertisement:

As for the other incident, a Boston police spokesman said police received a call from friends of one student who suspected the student may have been the victim of a spiked drink.

The student told police they had only had too much to drink and that their drinks had not been contaminated, according to the spokesman. As a result, authorities are no longer investigating the incident, the official said.

Still, the ongoing investigation comes as city leaders consider what can be done to prevent, address, and raise awareness about spiked drinks in Boston’s clubs and bars.

Last week, City Councilor Gabriela Coletta filed a hearing order for officials to discuss an approach to the problem, which she called a “disturbing trend.”

“Many young people have detailed their experiences to resource and neighborhood groups online — and I’ve seen those personally,” Coletta told councilors. “Their stories outline how responsible they’ve been. They’ve just (only bought) one or two drinks, but quickly their night has changed for the worse without reasonable explanation except having their drinks contaminated with sedatives.”

Coletta said as an undergraduate student, she experienced a “close call, but luckily caught it ahead of time.”

“It can happen to anybody,” she said.

Advertisement:

Boston police, in May, issued an alert urging residents to report any suspected incidents of spiked drinks after authorities saw “numerous posts” on social media from people saying they were victims of roofied drinks at local bars.

Police renewed that cautious call last week when they reminded returning college students to be mindful of the problem.

Police especially wanted to raise awareness of a few drugs that are often used by perpetrators in these cases, including Rohypnol, a scentless, colorless, tasteless, and illegal drug commonly known as “roofies.”

Other drugs mentioned by police were GHB (gamma-hydroxybutyric acid) and Ketamine. All of these drugs prompt symptoms of disorientation, confusion, temporary paralysis, and unconsciousness.

Anyone who believes they have have been drugged by a spiked drink is urged to call Boston police or 911. The National Sexual Assault Hotline is 800-656-4673.

Police also offered these tips:

  • Create a “buddy system” to prevent getting separated.
  • Be sure that your drink is being served directly by the bartender or your server. Don’t allow people you don’t know or trust to order drinks and deliver them to you.
  • Watch your drink at all times. Never leave your drink unattended.
  • Take your drink with you to the restroom if need be.
  • Keep your hand covered over your drink when you’re not looking at it. Many creative inventions exist that can help you cover your drink.
  • Test your drink with test strips or nail polish that light up a certain color if they detect drugs.
  • Get help immediately if you begin to feel dizzy, nauseated, light-headed, or strange in any way.

Material from a previous Boston.com report was used in this story.